NAUSEA AND VOMITING are common side effects of some chemotherapy regimens. Beyond their impact on a person’s quality of life, they can cause delays in treatment and sometimes hospitalizations. But nausea and vomiting need not be considered a foregone conclusion for people receiving chemotherapy, says Eric Roeland, a palliative care doctor and medical oncologist at Massachusetts General Hospital in Boston.
Effective anti-nausea drugs are available, says Roeland, and organizations such as the American Society of Clinical Oncology, the National Comprehensive Cancer Network and the Multinational Association of Supportive Care in Cancer have published evidence-based guidelines to prevent nausea and vomiting during chemotherapy. But research suggests the guidelines, and therefore the anti-nausea drugs, are not being used as effectively as they could be.
While doing research for a study that was published in the June 2020 Journal of the National Comprehensive Cancer Network, Roeland and his colleagues were surprised by how few doctors were following current guidelines on prescribing anti-nausea drugs for two of the chemotherapy regimens most commonly associated with nausea and vomiting. Roeland spoke with Cancer Today about the study and what patients need to know about these chemotherapy side effects.
CT: Why did you and your colleagues choose to study adherence to anti-nausea guidelines?
ROELAND: Nausea and vomiting remain one of the top concerns for patients receiving chemotherapy. In fact, a 2016 national survey of 5,422 patients with lung or colorectal cancer found that nearly 30% wanted additional help in controlling their nausea and vomiting, with 68% reporting moderate to severe symptoms. That means there’s a disconnect between the tools and the patient experience.
CT: Does all chemotherapy cause nausea and vomiting?
ROELAND: Some types of chemotherapy are more likely to cause nausea and vomiting than others. We studied two of the most well-known types of chemo to cause nausea and vomiting. One type included a drug called cisplatin. The other was a combination of anthracycline and cyclophosphamide (AC). Cisplatin is used to treat a number of cancers, including bladder, ovarian, testicular, head, neck and lung cancers, while AC is used primarily in the treatment of breast cancers. We refer to these chemotherapies as “highly emetogenic.” People getting highly emetogenic chemotherapies should receive a combination of three or four intravenous anti-nausea medicines at the infusion center prior to each round of chemo—a neurokinin-1 receptor antagonist such as Emend (fosaprepitant), a serotonin receptor antagonist such as Aloxi (palonosetron), a corticosteroid called dexamethasone and sometimes Zyprexa (olanzapine). Less emetogenic chemotherapy regimens require fewer drugs to control nausea and vomiting.
CT: What did you find in your study?
ROELAND: We studied over 200 oncologists and their prescribing patterns for cisplatin and AC courses. We found a shockingly low adherence to anti-nausea prescribing guidelines: 58% of clinicians using cisplatin adhered to guidelines more than 90% of the time, while just 35% of clinicians using AC did. We don’t know why this is. One potential explanation could be that physicians underestimate the experience of nausea and vomiting that patients have, since nurses—not the oncologists themselves—typically administer treatment to patients at infusion centers and receive phone calls from patients about nausea and vomiting that isn’t being well controlled.
CT: What are the effects of experiencing nausea and vomiting from chemo?
ROELAND: It’s a misconception among some cancer patients that nausea and vomiting means the chemo is working better to rid the body of cancer. In reality, nausea and vomiting can actually hinder treatment. In addition to making patients feel crummy, uncontrolled nausea and vomiting can lead to dehydration. It can impact kidney function and limit the ability to give chemo safely. It also can cause malnutrition. Patients with worse nutrition as a result of nausea and vomiting are at increased risk of chemotherapy-related toxicities. For these reasons, nausea and vomiting needs to be taken as seriously as the chemotherapy treatment itself.
CT: How should patients discuss nausea and vomiting with an oncologist before starting chemotherapy?
ROELAND: Find out from your doctor whether the type of chemo you’ll receive is likely to induce nausea and vomiting. Ask whether anti-nausea medications can be prescribed to prevent this. Anti-nausea medicines are most effective when given prophylactically—before starting treatment. Once patients experience chemo-induced nausea and vomiting in one cycle, they are four times more likely to experience it again in subsequent cycles.
CT: What should patients do if they experience nausea and vomiting during treatment?
ROELAND: Compared to the 1980s or 1990s, we now have all sorts of effective combinations of medications to avoid nausea and vomiting altogether. If you experience nausea and vomiting at any point during or after your chemotherapy treatments, talk to your oncologist about adding on additional medications to help prevent it.
This interview has been edited and condensed for clarity.
Cancer Today magazine is free to cancer patients, survivors and caregivers who live in the U.S. Subscribe here to receive four issues per year.
December 18, 2020